Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Columbia, SC

June 30, 2002Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2002, 4:23 PM EDT for Sumter County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2002, 4:23 PM EDT (20:23 UTC)
Expired
Jun 30, 2002, 5:30 PM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Sumter County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS52 KCAE 302023
SVRCAE
SCC085-302130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT SUN JUN 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT.

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES EAST OF EAST SUMTER..MOVING WEST AT 5
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    EAST SUMTER.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LCV/TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SUN JUN 30 2002

SFC TROF ACRS SRN PTN AREA CONTS TO DRFT ACRS AREA. WTH DWPTS IN
LO 70S AFTN HEATG HAS CAUSED FEW TSTMS. WL INCLD SLGT CHC INTO
EARLY EVE. SAME PATTN PERSIST FOR NXT SVRL DAYS. UPR RDG DRIFTS
NWD AND ELY WV MOVS INTO AREA MIDWK. WL CARRY LO POPS WED AND THU.
SUMMER PTTN WL CONT FOR RMDR OF WK. TA

FCSTID = 14
CAE   95  71  93  70 /  20  10  10  10
AGS   94  68  93  69 /  20  10  10  10
SSC   94  70  92  70 /  20  10  10  10
OGB   94  70  93  71 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jun 30, 12:18 PM EDT, 4 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-302218-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1218 PM EDT SUN JUN 30 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN
SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN
GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EARLY THIS EVENING...

A WEAK TROUGH OF LOW PRESSURE IS NEARLY STATIONARY ACROSS THE
CENTRAL MIDLANDS AND CENTRAL SAVANNAH RIVER AREA TODAY. THIS FEATURE
WILL ACT AS A FOCUS FOR THE DEVELOPMENT OF A SOME WIDELY SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT
BE REQUIRED.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.